Question 1 · Medium
A 24-year-old woman with juvenile myoclonic epilepsy is brought to casualty in Jaipur 4 hours after swallowing 30 tablets of sodium valproate 500 mg after a family quarrel. She is drowsy but protecting her airway, BP is 110/70 mmHg, and her blood ammonia is 160 µmol/L (normal below 50 µmol/L). Liver enzymes and bilirubin are normal. Which specific treatment should be started?
- AIntravenous fomepizole
- BIntravenous flumazenil
- CIntravenous L-carnitine
- DIntravenous acetylcysteine
Show answerHide answer
Answer: C · Intravenous L-carnitine
Valproate overdose causes CNS depression, and valproate-induced hyperammonaemia can cause encephalopathy even when liver function is normal. Valproate depletes carnitine, which carries long-chain fatty acids into mitochondria, and its metabolites impair the urea cycle, so ammonia rises. IV L-carnitine replaces carnitine and is advised in valproate overdose with hyperammonaemia, encephalopathy or liver injury, along with supportive care. Haemodialysis is considered for very high levels with coma or shock.
- A: Fomepizole blocks alcohol dehydrogenase in methanol and ethylene glycol poisoning.
- B: Flumazenil reverses benzodiazepines and may provoke seizures in a person with epilepsy.
- D: Acetylcysteine is the antidote for paracetamol poisoning.